Arizona, 2014Damaging Wind in Arizona, July 14, 2014
July 14, 2014 · NWS PSR · 1 event in 1 county or zone
Isolated thunderstorms developed across portions of southern Gila county during the early afternoon hours on July 14th. Some of the storms affected the communities of Globe and Claypool.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed across portions of southern Gila county during the early afternoon hours on July 14th. Some of the storms affected the communities of Globe and Claypool. The storms generated strong and gusty outflow winds in excess of 50 mph, as measured by sensors in the area, although no damage was reported due to the strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 14, 12:48 PM MST, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 14, 12:48 PM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1248 PM MST MON JUL 14 2014
.SYNOPSIS...
MONSOON MOISTURE WILL CONTINUE TO INCREASE ACROSS THE REGION THROUGH
TUESDAY...WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. COOLER
TEMPERATURES ARE ALSO FORECAST DUE TO CLOUDS...HUMIDITY...AND
RAINFALL. BY WEDNESDAY...A DRYING AND WARMING TREND IS FORECAST TO
CONTINUE INTO FRIDAY. INCREASED HUMIDITY AND A THREAT OF AFTERNOON
THUNDERSTORMS WILL RETURN MAINLY TO PORTIONS OF SOUTHWEST AND SOUTH
CENTRAL ARIZONA NEXT WEEKEND.
&&
.DISCUSSION...
NOT MUCH CHANGE IN THE FORECAST THINKING FROM EARLIER TODAY...AS IT
STILL LOOKS TO BE AN ACTIVE AFTERNOON/EVENING ACROSS THE REGION.
EARLY AFTERNOON SATELLITE IMAGERY REVEALS MOSTLY CLEAR SKIES ACROSS
THE CENTRAL ARIZONA DESERTS...WITH A LARGE CLUSTER OF SLOW MOVING
CONVECTION DEVELOPING ALONG THE RIM AND MORE ISOLATED SHOWERS
DEVELOPING ACROSS SOUTHEAST ARIZONA. MEANWHILE...SOME CONVECTION HAS
MADE ITS WAY INTO FAR SOUTHEAST CALIFORNIA NEAR THE LARGER SCALE
EASTERLY WAVE. MDCRS SOUNDINGS FOR KPHX REVEAL THE PRESENCE OF A
WEAK MID LEVEL CAP ACROSS THE METRO AREA...NOT SURPRISING GIVEN THE
AMOUNT OF CONVECTION THAT UNFOLDED SUNDAY EVENING. LATEST RAP
ANALYSIS INDICATES APPROX 1000 J/KG MLCAPE AND A 100 J/KG CAP.
CERTAINLY SEEMS REASONABLE.
HI-RES MODELS CONTINUE TO INDICATE CONVECTION DEVELOPING ALONG THE
RIM AS WELL AS ACROSS SOUTHEAST ARIZONA. WITH THE STEERING FLOW OUT
OF THE ESE AROUND 15KTS...I\M MORE CONCERNED ABOUT THE CONVECTION
COMING UP FROM SE AZ RATHER THAN THE CONVECTION SLIDING INTO THE
DESERTS FROM THE NORTHEAST. AS SUCH...I HAVE INTRODUCED A MENTION OF
BLOWING DUST INTO THE GRIDS FOR THE LATE AFTERNOON/EARLY EVENING.
AREAS TO THE SOUTH/EAST OF PHOENIX DID RECEIVE SOME RAINFALL ON
SUNDAY WHICH COULD HELP MITIGATE SOME OF THE DUST THREAT...BUT I\D
HARDLY CONSIDER IT A SOAKING RAIN. NOT EXPECTING A CARBON COPY OF
YESTERDAY\S WEATHER...BUT GUSTY WINDS...LOCALLY HEAVY RAIN...AND
DUST CAN BE EXPECTED WITH ANY STORMS THAT DEVELOP THIS EVENING.
MOISTURE WILL REMAIN IN PLACE ACROSS EASTERN ARIZONA ON TUESDAY
ALTHOUGH SOME DRY AIR WILL ALREADY START MOVING IN FROM THE WEST. AS
TUESDAY\S WEATHER WILL BE HEAVILY DEPENDENT UPON WHAT HAPPENS THIS
EVENING...MADE VERY FEW /IF ANY/ CHANGES TO THE POPS FOR TUESDAY.
MAINTAINING ELEVATED PRECIP CHANCES EAST OF THE COLORADO RIVER
VALLEY ALTHOUGH NOT AS HIGH AS TODAY\S VALUES.
&&
.PREVIOUS DISCUSSION...
TUESDAY...
IN THE UPPER LEVELS...BEHIND THE EXITING INVERTED TROF...MODELS
FORECAST UPPER LEVEL 300/250 MB HIGH CENTERS TO DEVELOP OVER
NORTHEAST AZ BY LATE TODAY...THEN SHIFT TOWARD FLAGSTAFF ON TUESDAY.
MONSOON RESEARCH HAS SHOWN WHEN 300/250 MB HIGH CENTERS
COINCIDE...SIGNIFICANT CONVECTION FAVORS THE EAST THROUGH SOUTH
FLANKS OF THE ANTI-CYCLONIC CIRCULATION. THEREFORE...LARGE
CONVECTIVE STORMS ARE EXPECTED OVER THE EASTERN RIM AND WHITE
MOUNTAINS THIS AFTERNOON. WESTERLY MOVING OUTFLOWS AND CONVECTION
BUILDING ALONG THE OUTFLOWS WILL HAVE A GOOD CHANCE OF DESCENDING
INTO THE LOWER CENTRAL DESERTS BY EVENING... INCLUDING PHOENIX AND
CASA GRANDE. THEREFORE EVENING PRECIP PROBABILITIES WILL BE ELEVATED
ON TUESDAY. AFTERNOON TEMPERATURES WILL ALSO BE COOLER DUE TO
INCREASED HUMIDITY AND CLOUDS.
WEDNESDAY THROUGH FRIDAY...
ALTHOUGH MODELS HAVE A DIFFICULT TIME MODELING THE LIGHT UPPER LEVEL
WIND REGIME DURING THE SUMMER-TIME...THIS FAR OUT THEY SUGGEST BROAD
QUASI-STABILIZING ANTICYCLONIC FLOW ALOFT OVER OUR FORECAST AREA. AT
THE SAME TIME...MODELS FORECAST A SIGNIFICANT DRYING TREND FROM THE
WEST...ALL RESULTING IN AN END TO CONVECTIVE ACTIVITY OVER THE
FORECAST AREA...WITH THE EXCEPTION OF ZONE 24 SOUTHERN GILA COUNTY
EAST OF PHOENIX WED THROUGH FRI.
SATURDAY AND SUNDAY...
MODELS FORECAST A RETURN OF MONSOON MOISTURE FROM MEXICO THIS
PERIOD. A FEW WEAK NORTHWARD UPPER LEVEL PERTURBATIONS FROM MEXICO
ARE POSSIBLE...AND ENOUGH TO INTRODUCE A SLIGHT CHANCE OF LATE
AFTERNOON/EVENING SHOWERS TO THE LOWER CENTRAL AZ DESERTS AND
MOUNTAINS FOR THE WEEKEND.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...KSDL...
DEEP PLUME OF MONSOON MOISTURE REMAINS OVER THE AREA...FIRST IN THE
FORM OF DEBRIS CLOUDS FROM LAST NIGHT'S STORMS STILL BKN-OVC AOA
15KFT FOR THE PHX AREA TERMINALS. EARLY AM WINDS TO KEEP VARIABLE
HEADINGS WITH MOSTLY LIGHT SPEEDS. WEST-SOUTHWEST WINDS WILL
REDEVELOP IN THE LATE MORNING WHILE DEBRIS CLOUDS CONTINUE TO
SCATTER OUT. ANOTHER ROUND OF STORMS IS POSSIBLE THIS EVENING...WITH
SOME UNCERTAINTY AS TO WHEN THEY WILL MAKE THEIR WAY INTO THE METRO
AREA. STORM ACTIVITY COULD START A BIT EARLIER THAN 15/00Z...LIKE WE
SAW ON SUNDAY...WITH STORM COVERAGE STARTING TO FILL IN OVER THE
HIGHER TERRAIN AS EARLY 14/22Z. COULD SEE SOUTHERLY STORM OUTFLOWS
INTO THE AREA AFTER 15/00Z...WITH AT LEAST HEDGED VCTS LINGERING
UNTIL LATE INTO THE EVENING.
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
ISOLATED SHOWERS AND THICK DEBRIS CLOUDS WILL CONTINUE TO DRIFT
WESTWARD ACROSS THE AREA THIS MORNING. SOUTH-SOUTHEASTERLY WIND
HEADINGS WILL HOLD FOR MUCH OF THE DAY...WITH ELEVATED AFTN GUSTS OF
20-25KTS POSSIBLE. THE STRONGEST STORM ACTIVITY IS FORECAST TO
REMAIN EAST OF THE TERMINALS IN ARIZONA WITH SOME UNCERTAINTY IF ANY
OF IT WILL REACH THE WESTERN TERMINALS LATER INTO THE EVENING.
ANOTHER ROUND OF SHOWERS AND DEBRIS CLOUDS BKN-OVC AOA 15KFT FOR
KIPL AND KBLH IS LIKELY LATE INTO THE EVENING. WITH VCSH...OVERNIGHT
WINDS MAY BE VARIABLE IN NATURE WITH THE PASSING SHOWERS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
DRIER AIR WILL ALREADY BE PROPAGATING THROUGH THE WESTERN PARTS OF
THE DISTRICT TUESDAY...SPREADING THROUGHOUT MUCH OF CNTRL ARIZONA BY
THE END OF THE WEEK. DAYTIME HUMIDITIES OVER THE LOWER DESERTS MAY
FALL AS LOW AS 10 PERCENT WITH THE INTRODUCTION OF DRIER AIR INTO
THE REGION WITH GOOD RECOVERIES OVERNIGHT. THEREFORE...THE BEST
OPPORTUNITY FOR SHOWERS AND THUNDERSTORMS WILL BE RELEGATED BACK TO
THE HIGHER TERRAIN...INCLUDING GILA COUNTY...WITH LITTLE TO NO
CHANCE OF PRECIPITATION IN SOUTHEAST CALIFORNIA THROUGH THIS PERIOD.
WINDS WILL REMAIN RATHER LIGHT WITH ONLY OCCASIONAL AFTERNOON
GUSTS...THOUGH SOME STRONGER GUSTS WILL ACCOMPANY ANY AFTERNOON AND
EVENING THUNDERSTORMS IN GILA COUNTY. FORECAST MODELS INDICATE A
RETURN OF MONSOONAL MOISTURE BACK INTO THE REGION SOMETIME AFTER
SUNDAY...WITH SOME MINOR DIFFERENCES WHEN THE DEEPEST PROFILE WILL
BE OVER THE DISTRICTS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...LEINS/VASQUEZ
AVIATION...NOLTE
FIRE WEATHER...NOLTE/MO
In the hours before
Special weather statement, Jul 14, 12:27 PM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1227 PM MST MON JUL 14 2014
CAZ033-142015-
IMPERIAL CA-
1227 PM PDT MON JUL 14 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
UNTIL 115 PM PDT
AT 1225 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR OCOTILLO...MOVING WEST AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. MOTORISTS
ALONG INTERSTATE 8 SHOULD BE ALERT FOR STRONG WINDS AND HAZARDOUS
DRIVING CONDITIONS.
LOCATIONS IMPACTED INCLUDE...
MOUNTAIN SPRING...
LAT...LON 3285 11611 3288 11610 3282 11579 3263 11587
3262 11604 3263 11611
TIME...MOT...LOC 1927Z 106DEG 13KT 3272 11599
HIRSCHSpecial weather statement, Jul 14, 1:15 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
115 PM MST MON JUL 14 2014
AZZ024-142115-
GILA AZ-MARICOPA AZ-
115 PM MST MON JUL 14 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
EXTREME NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 215 PM MST
AT 111 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES EAST OF APACHE LAKE...MOVING NORTHWEST AT
5 MPH. ANOTHER STORM WAS DEVELOPING OVER FOUR PEAKS AND WAS ALSO
MOVING TO THE NORTHWEST AT 5 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
APACHE LAKE... ROOSEVELT DAM... TONTO NATIONAL MONUMENT AND
ROOSEVELT...
SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
LAT...LON 3402 11143 3397 11141 3391 11127 3380 11114
3347 11089 3347 11125 3400 11163 3400 11151
TIME...MOT...LOC 2015Z 151DEG 4KT 3355 11115
LEINSThunderstorm Wind, Gila
- When
- July 14, 2:04 PM MST
- Where
- Gila County, 1.5 mi NNE of Radium
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 33.450, -110.770
Isolated thunderstorms developed in the area around Globe and Claypool during the early afternoon hours on July 14th. The storms produced gusty outflow winds; fortunately no damage occurred. A trained spotter 3 miles northeast of Claypool measured a peak wind gust to 58 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, July 14 to 31, 2014$122 million · 2 events
- Hail in Wisconsin, July 14, 2014$3.5 million · 1.5 in hail · 1 event
- Damaging Winds and Lightning Strikes in New Jersey, July 14, 2014$621,000 · 70 kt wind · 17 events
- Lightning Strike in West Virginia, July 14, 2014$500,000 · 1 event
- Flash Flooding and Hail in New Mexico, July 14 to 15, 2014$322,000 · 1.5 in hail · 7 events
- Damaging Winds and Lightning Strike in Texas, July 14, 2014$250,000 · 53 kt wind · 3 events
- Hail and Damaging Winds in Illinois, July 14, 2014$143,000 · 52 kt wind · 11 events
- Flash Flooding and Damaging Winds in Utah, July 14 to 16, 2014$110,000 · 66 kt wind · 16 events
- Lightning Strike in Montana, July 14, 2014$100,000 · 1 event
- Damaging Winds in Arkansas, July 14, 2014$80,000 · 56 kt wind · 4 events
- Flash Flooding in Pennsylvania, July 14, 2014$60,000 · 7 events
- Damaging Winds in Texas, July 14, 2014$65,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526008.